Washington, 2020

Dust Storm in Washington, September 25, 2020

September 25, 2020 · NWS OTX · 3 events in 2 counties and zones

The passage of a frontal boundary brought strong winds in the afternoon of September 25th. The winds surged across eastern Washington bringing gusts to 40 mph in some areas of the Columbia Basin, Palouse, Okanogan Valley, and Waterville Plateau.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The passage of a frontal boundary brought strong winds in the afternoon of September 25th. The winds surged across eastern Washington bringing gusts to 40 mph in some areas of the Columbia Basin, Palouse, Okanogan Valley, and Waterville Plateau. These winds produced several dust storms with near zero visibility. The strong winds created blowing dust leading to multiple car accidents and a closed state highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 25, 1:51 PM PST, 14 minutes earlier.

Area forecast discussion, Sep 25, 1:51 PM PST, 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
251 PM PDT Fri Sep 25 2020

.SYNOPSIS...
Drier cooler air move into the region overnight decreasing showers
and winds for the region. Breezy and showery conditions will
linger into Saturday followed by a warming and drying trend next
week.

&&

.DISCUSSION...
Tonight: As the front slides further East and drier air moves in
overnight lingering showers will mainly be for the Cascade crest and
ID Panhandle. The drier air will lead to colder lows, with frost
possible for the Republic area.

Saturday and Sunday: A ridge begins to build along the coast for the
start of the period and turn the West-East flow pattern into a
Northwest-Southeast pattern. A quick moving shortwave passes
through the region bringing a round of rain showers for the
Cascades, northern mountains, and ID Panhandle. Afternoon winds
expected to be breezy again as 850MB winds across the Basin
expected to be around 35 kts. The surface winds expected to be
gusty around 20 to 25 MPH. A dry, cooling trend is expected to
grip the region overnight and bring cooler temps to region with
widespread mid 30s. The cooler temps and moisture near surface
could bring more frost the Northern areas and into portions of
the Columbia Basin and Central ID Panhandle. As the ridge
continues to build on Sunday, the region dries out and the any
remaining showers dissipate by early Sunday. After a dry and
light wind day, the radiational cooling overnight is expected to
bring another round of frost and potential fog for the region. The
frost chances will continue to be in the Northern valleys and
sunlight sheltered areas for the Northern portion of the Columbia
Basin. Fog is expected to be in the North ID Panhandle. Highs for
the period will be generally in the 60s. Overnight lows will be
in the 30s to low 40s. /JDC

Monday through Friday: Models are in general agreement that a
strong upper level ridge will over the Western US on Monday and
stay parked over the area through the end of the week. This will
transitioning the weather pattern over the Pacific Northwest from
a cool and wet pattern to a warm and dry one. Temperatures will
trend warmer as the week progresses with highs reaching the upper
70s to low 80s by Friday. These highs are around 10 degrees above
normal, as average high temperatures for the Inland NW for this
time of year are around the upper 60s/low 70s. Clear skies and
light winds will allow for significant radiational cooling
overnight, keeping mornings relatively chilly. Low temperatures
will drop into the 40s, with locations such as Republic, Deer
Park, and Priest Lake dipping into the 30s. Frost and fog may also
be possible in these cooler locations. VMT

&&

.AVIATION...
18Z TAFS: The front is currently pushing through the region.
Clearing is occurring fro EAT-MWH. Winds will increase as well
today with W-SW winds gusting to 25-35 kts over much of the
region. Mountains will be obscured throughout the day. Showers
will decrease after sunset along with decreasing winds and
clearing. The ID Panhandle and the Palouse where upslope stratus
may bring occasional MVFR conditions overnight, including KPUW.
/JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  60  37  63  38  69 /  60  40  20   0   0   0
Coeur d'Alene  40  59  38  61  38  68 /  70  60  40   0   0   0
Pullman        41  59  37  60  35  68 /  70  40  40   0   0   0
Lewiston       48  68  46  67  41  73 /  70  40  40   0   0   0
Colville       36  64  32  69  33  72 /  60  50  20   0   0   0
Sandpoint      39  57  35  62  35  66 /  80  60  50   0   0   0
Kellogg        41  55  39  60  37  67 /  80  70  60   0   0   0
Moses Lake     41  65  39  66  36  72 /  10  20   0   0   0   0
Wenatchee      45  62  45  69  46  72 /  20  30  10   0   0   0
Omak           39  64  40  69  43  72 /  10  30  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 25, 3:44 AM PST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
444 AM PDT Fri Sep 25 2020

IDZ001>004-026-027-WAZ031-037-038-042-043-261200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
444 AM PDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

WAZ032>036-041-044-261200-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
444 AM PDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are expected today with wind gusts of 30-40 MPH
expected. Local wind gusts to 45 MPH are possible. This will lead
to choppy water on area lakes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Okanogan Valley

When
September 25, 2:05 PM PST to 2:10 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A trained spotter reported near zero visibility due to blowing dust from strong winds.

Dust Storm, Upper Columbia Basin

When
September 25, 4:15 PM PST to 6:30 PM PST
Where
Upper Columbia Basin forecast zone
Property damage
$6,000
Reported by
Department of Highways
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The Department of Highways reported State Highway 26 closed and multiple collisions due to blowing dust from strong winds.

Dust Storm, Upper Columbia Basin

When
September 25, 4:15 PM PST to 6:30 PM PST
Where
Upper Columbia Basin forecast zone
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Law enforce reported near zero visibility, 5 miles northwest of Washtucna, due to blowing dust from strong winds.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920818, 920816, 920817.